Monday, March 14, 2011

Phone Call Follow-Up From My Headache/Migraine Specialist

This morning, George called Dr. R. Usually what happens when we call Dr. R's office is that the nurse or receptionist who answers the phone takes very detailed notes. We are usually detailed in our messages and we can tell they are writing everything we say down because there are long pauses and questions of clarification. 

Let me go on a tangent here and say just how much I love and appreciate Dr. R's staff. One staff member has been there for nineteen years. After nineteen years, she knows a lot about headache/Migraine and the same is true for the rest of his staff. When many Migraineur's experience frustration simply with their neurologist not being up to date on the topic of Migraine and headache, it is refreshing to encounter a staff who are educated and have great compassion. As I have seen his staff almost every month since December 2009, I have gotten close with them. They are some of the most caring people I know. They remember what is going on with me from visit to visit without looking at my chart. Every visit, they ask about my mom who went through and survived a battle with stage 3 colon cancer last year. I receive random phone calls from them where they are calling just to check in with me, find out how I'm adjusting to new medications, or just to see how I'm feeling. I get told to call if I ever need anything. I appreciate that they are different than any other doctor's office I have encountered. But, I digress.
Usually when George or I call Dr. R's office, they take the message, speak with Dr. R and the nurse/receptionist calls George or I back to let us know Dr. R's response. George called this morning because I was very sedated from medications I've been taking to manage the side effects. When Dr. R got the message, he called George back himself. He clarified that I had that terrible reaction to just a quarter of the pill. George confirmed this was the case. Dr. R basically said that he will avoid any medication of that class in the future.
George mentioned that I had not had good experience with other medications in this class of drugs. George said Dr. R acknowledged that he was aware of this information, but was genuinely surprised I had such a horrid reaction, as the medication I took on Saturday is much milder than other medications of that class, and that I was starting at a mere one tenth of the regular starting dose.  George said he could tell that Dr. R genuinely concerned and  cared that I had such a reaction. Dr. R even said he was "sorry about that".

Maybe it is because I'm emotionally labile from everything I have gone through the last several days, but it made me cry to know that Dr. R cared so much to personally speak with George, to get more details and to express his concern for me. I would expect most any doctor to be concerned, but I am moved that he that he apologized for his part in prescribing a drug that had such horrible affects. 

Currently, I am still having quite a bit of medication-induced anxiety from this drug, some difficulty concentrating and milder confusion. My body also must be quite worn out as I'm sleeping a lot and kind of "out-of-it". In my last post, I mentioned this medication's half-life is 96 hours. However, I was mistaken: it will take 75 hours for half of the medication to get out of my system. Although, for people who have difficulty metabolizing the drug it can take up to 144 hours for half the medication to get out of their system. I'm rooting for the smaller number! :) If you are not familiar with half-lives of medications, even for people with a normal metabolism, this drug has a long half life compared to most medication half-lives and it certainly has a longer half-life than any in its pharmaceutical class. To compare to other medications you may be familiar with, the half-life of Topamax, a common Migraine preventative, is 21 hours. The half-life of Gabitril (my current Migraine preventative) is 7-9 hours. I am staying positive and hopeful that I won't be dealing with any bothersome side effects much longer! 

3 comments:

  1. Hi Kelly,

    It is definitely comforting to know that Dr. R takes a genuine interest in his patients. What a blessing that you found him! It's a double blessing that his staff is wonderful as well. I've stopped seeing certain doctors - who were great - simply because their staff were rude and disrespectful. For me, it has to be the complete package so I understand that part of your blog post.

    I pray that the side effects wear off quickly and you do not have to experience that type of reaction again.

    Blessings, Lisa

    ReplyDelete
  2. OMG, I was right. I saw the image, and said "gee-that looks like..."

    Know of someone else w/similar rxn - trying to think of who it was- definitely a mmc person, iirc.

    My moment of almost jumping out of the window and having Dan have to sit on me was awful. I did the same thing--- didn't think. Just swallowed. One day later... OH Boy.

    ReplyDelete
  3. I'm so sorry you had to go through that. Side Effects from drugs can be worse than what they are supposed to help sometimes.

    I remember one drug I was on that made me stop peeing. That was horrible. I've had worse than that, but that is the one that was such a rare side effect for this medicine it took them a while to figure out what was going on.

    I'm so glad you have a good doctor. I feel so lucky that most of my doctors are just as you described Dr. R. I've only had one that I feel should not be a doctor, and that was my old hip doctor.

    I hope the side effects stop soon. Way before they are predicted to!!

    wendy

    ReplyDelete